Search

Hospital investigation after staff find damaged vials of powerful opiate

PUBLISHED: 08:38 05 August 2020 | UPDATED: 10:06 05 August 2020

The James Paget University Hospital in Gorleston. Picture: Denise Bradley

The James Paget University Hospital in Gorleston. Picture: Denise Bradley

Archant

A Norfolk hospital is investigating after staff discovered damaged vials containing an opiate drug 50 times stronger than heroin.

In a letter, the James Paget University Hospital (JPUH), in Gorleston, said there has been a number of controlled drug incidents involving fentanyl, an opiate 100 times stronger than morphine and 50 times stronger than heroin, taking place in theatres since April 18 this year.

The JPUH is investigating eight incidents after theatre staff found damaged or broken fentanyl vials.

An incident in relation to controlled drugs could include accidental breakage or finding a drug with damaged packaging or casing. Each incident must be reported and investigated.

Karen Hansed, director of governance and transformation, wrote to staff on July 27 over the increase of incidents and to outline the measures the hospital will be taking in its investigation.

You may also want to watch:

The letter said it was most likely that the fentanyl vials were being tampered with to either cause disruption, to gain financially or for personal use.

She wrote: “It must be a very difficult time for all of you and if you personally need help or you believe a colleague is acting strangely and showing signs of fentanyl side effects or withdrawal symptoms.

“Now is the time to come forward if you have been involved in these incidents or are worried about a colleague. If no one comes forward and the fentanyl incidents continue I will have no option but to hand this over to the police to investigate. We will of course ensure that you will be supported through this process to reduce anxiety at this very stressful time.”

The trust said regular checks of all stock are carried out and has put some additional measures and processes in place as additional safety precaution, with the letter referring to additional CCTV surveillance.

The letter also says NHS Improvement has reported a rise in fentanyl abuse in the country, with the drug causing a number of side effects from hallucinations and drowsiness to chest paint and confusion.

Joanne Segasby, chief operating officer for the JPUH, said: “We’re internally investigating a small number of controlled drug incidents relating to fentanyl, and this is in progress.

“As part of our investigation we have written to staff in the area concerned to share how they can safely come forward with any information they think might be relevant, should they wish to, and to ensure they know that support is available.”


If you value what this story gives you, please consider supporting the Great Yarmouth Mercury. Click the link in the orange box above for details.

Become a supporter

This newspaper has been a central part of community life for many years. Our industry faces testing times, which is why we're asking for your support. Every contribution will help us continue to produce local journalism that makes a measurable difference to our community.

Latest from the Great Yarmouth Mercury